Jump to content
CrazyBoards.org

Recommended Posts

Well I'm currently on Depakote for my mood but my psychiatrist is giving me the choice to take different mood stabilizers. The main reason why I want to get off of Depakote is because of the eye floaters. I have a choice between Lithium, Tegretol, Lamictal, Neurontin, and Gabitril. Does anybody know which of these medications don't cause eye floaters?

Link to comment
Share on other sites

I vote lithium, although it is completely your decision and I feel somewhat uncomfortable influencing it. I'd encourage you to research each of your options. If you don't want to choose, it's fine to ask your pdoc to decide. 

 

In my experience, Lamictal was a great antidepressant, not a great antimanic. Conversely, lithium has been a great antimanic, not such a  great antidepressant. I should probably just take both haha.

Edited by mcjimjam
Link to comment
Share on other sites

I have floaters naturally (allergies, I guess, but I really have no clue as to what caused them- I've had them as long as I can remember), and they can be annoying as hell, especially when driving. I find it a little odd your pdoc is just offering up a selection at your own discretion without giving any advice on which one to take. I take lithium and it has definitely changed my life, but it's all so individual. 

Link to comment
Share on other sites

Lithium is a fantastic mood stabilizer, it is great for suicidal urges and depression. If you have issues with mania, its great for that too. The drawback is a lot of blood tests. It can cause thyroid issues, kidney issues (rare) and weight gain.

Lamictal takes a while to titrate up, and it can be rocky. There is a rare rash it can cause called Stephen Johnsons Syndrome. Other than that, its a fantastic med. A lot of users are on it.

Tegretol can be hit or miss for some, and can cause some things to be less effective, like antipsychotics such as Zyprexa.

Gabapentin is less used for mood stabilization, it is often used for pain management, and is fantastic for anxiety.

I have never heard of gabitril, really... sorry.

Link to comment
Share on other sites

Well, lithium is the "gold standard", but being on it is high-maintenance. You have to have a lot of testing done to get your dose right, and you have to watch your fluid intake, and there's more potential for it to be hard on your body.

 

Tegretol seems to be a hit-or-miss thing--either it works great, or it doesn't do much of anything.

 

Lamictal takes some getting used to, and figuring out what dose you need can take a while, but it works really well for a lot of people, and is pretty low-maintenance.

 

I don't think I've heard of any of the above causing eye floaters. I have a bunch of floaters and when I asked my eye doctor if it could be my meds, he gave me a very sincere look and started the sentence: "Well, as we age..." Needless to say, I felt like going, "Agh! It's not enough I'm bipolar! You don't have to call me an old lady!" Seriously though, he did say in severe cases they can replace the fluid in your eye, which will eliminate floaters. But it has to be really severe. I would love to have it done, but apparently I'm old but not old enough for that. :)

Link to comment
Share on other sites

  • 1 month later...
  • 2 weeks later...

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...